Advertisement

Pharmaceutisch Weekblad

, Volume 6, Issue 1, pp 39–47 | Cite as

Adverse effects of drugs on the blood

  • J. S. Meulenhoff
Congress ‘Blood and Drugs’
  • 27 Downloads

Abstract

Amongst adverse drug reactions blood dyscrasias are not frequent, but they may have serious consequences. Compared with Sweden, data from The Netherlands are scarce. It is to be expected that regular reports about the incidence of drug-induced blood dyscrasias may play an important role in general prevention.

Blood dyscrasias may be caused by a variety of drugs, from many pharmacotherapeutic groups with diverse chemical structures and with all application forms. Metabolism and distribution may influence the activity of drugs.

Drug-induced anaemias, including aplastic anaemia, are briefly discussed. Toxic and immune mechanisms may occur. The same holds with regard to the leucopenias. Drug-induced thrombocytopenia is mainly immunemediated (cytostatics being excluded as causative agents). In immune-mediated drug-induced blood dyscrasias often haptens must be formed. They can be formedin vivo in the liver or in the lymphocytes. In some cases they appear to be formed evenin vitro.

Tracing the causative agent of a dyscrasia, be it a drug or some other substance, requires a series of investigations, comprising usage of the drug, serology and cell culture. Provocation tests are seldom justified. Distinct preventive measures can be taken to minimize the risk of blood dyscrasias: avoidance of risky drugs, awareness of the patient about early clinical signs and haematological control.

Keywords

Thrombocytopenia Causative Agent Adverse Drug Reaction Aplastic Anaemia Immune Mechanism 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

General reading list

  1. Davies DM, ed. Textbook of adverse drug reactions. 2nd ed. Oxford: Oxford University Press, 1981.Google Scholar
  2. De Gruchy GC. Drug-induced blood disorders. Oxford: Blackwell Scientific Publications, 1975.Google Scholar
  3. Gordon-Smith EC. Haematological effects of drug therapy. Philadelphia: WB Saunders, 1980.Google Scholar
  4. Swanson M, Cook R. Drugs, chemicals and blood dyscrasias. Hamilton: Drug Intelligence Publications, 1977.Google Scholar
  5. Wintrobe MM. Clinical Haematology. 8th ed. Philadelphia: Lea & Febiger, 1981.Google Scholar

General reading list

  1. Böttiger LE. Adverse drug reactions: an analysis of 310 consecutive reports to the Swedish Drug Reaction Committee. J Clin Pharmacol 1973;13:373–82.PubMedGoogle Scholar
  2. Böttiger LE, Böttiger B. Incidence and cause of aplastic anemia, hemolytic anemia, agranulocytosis and thrombocytopenia. Acta Med Scand 1981;210:475–9.PubMedGoogle Scholar
  3. Meyboom RHB. Personal communication 1983.Google Scholar
  4. Penn RG, Griffin JP. Adverse reactions to nitrofurantoin in the United Kingdom, Sweden and Holland. Br Med J 1982;284:1440–2.Google Scholar
  5. Albin H, Begaud B, Haramburu F, et al. Accidents hematologiques et imputabilité. Experience du Centre de Pharmacovigilance Bordeaux-Aquitaine. Thérapie 1982;37:409–14.Google Scholar
  6. Venning GR. Identification of adverse reactions to new drugs. I. What have been the important adverse reactions since thalidomide? Br Med J 1983;286:199–202.Google Scholar
  7. Zwaan FE, Meyboom RHB. Causes and consequences of bone marrow insufficiency in man. Neth J Med 1979;22:99–104.PubMedGoogle Scholar
  8. Haak HL. Acquired aplastic anaemia in adults. Leiden: University of Leiden, 1978. 174 pp. Dissertation.Google Scholar
  9. Young GAR, Vincent PC. Drug-induced agranulocytosis. In: Gordon-Smith EC, ed. Haematological effects of drug therapy. Philadelphia: WB Saunders, 1980;483–504.Google Scholar
  10. Vessell ES. Drug therapy: pharmacogenetics. N Engl J Med 1972;287:904–9.PubMedGoogle Scholar
  11. Panayi GS, Huston G, Shah RR, et al. Deficient sulphoxidation status and D-penicillamine toxicity. Lancet 1983;1:414.Google Scholar
  12. Eisner EV, Kasper K. Immune thrombocytopenia due to a metabolite of para-aminosalicylic acid. Am J Med 1972;53:790–6.PubMedGoogle Scholar
  13. Nater JP, De Groot AC, Liem DH. Unwanted effects of cosmetics and drugs used in dermatology. Amsterdam: Excerpta Medica, 1983.Google Scholar
  14. Basset P, Bergerat JP, Lang JM, et al. Hemolytic anemia and sulfhemoglobinemia due to phenacetin abuse: a case with multivisceral adverse effects. Clin Toxicol 1981;18:493–9.PubMedGoogle Scholar
  15. Gordon-Smith EC. Drug-induced oxidative haemolysis. In: Gordon-Smith EC, ed. Haematological effects of drug therapy. Philadelphia: WB Saunders, 1980:557–86.Google Scholar
  16. Bieri JG, Corash L, Hubbard VS. Medical uses of vitamin E. N Engl J Med 1983;308:1063–71.PubMedGoogle Scholar
  17. Meloni T, Forteleoni G, Serra M, et al. Feprazone: absence of hemolytic effects in glucose-6-phosphate dehydrogenase-deficient subjects. J Clin Pharmacol 1982;22:418–20.PubMedGoogle Scholar
  18. Scott JM, Weir DG. Drug-induced megaloblastic change. In: Gordon-Smith EC, ed. Haematological effects of drug therapy. Philadelphia: WB Saunders, 1980:587–606.Google Scholar
  19. Bickers DR. Environmental and drug factors in hepatic porphyria. Acta Derma Venerol suppl 1982;100:29–41.Google Scholar
  20. Yunis AA, Miller AM, Salem Z, et al. Nitrosochloramphenicol: possible mediator in chloramphenicol-induced aplastic anemia. J Lab Clin Med 1980;96:36–46.PubMedGoogle Scholar
  21. Levere RD, Ibraham NG. The bone marrow as a metabolic organ. Am J Med 1982;73:615–6.PubMedGoogle Scholar
  22. Petz LD, Garratty G. Acquired Immune Haemolytic Anemias. New York: Churchill-Livingstone, 1980.Google Scholar
  23. Kirtland III HH, Mohler DN, Horwitz DA. Methyldopa inhibition of suppressor-lymphocyte function. N Engl J Med 1980;302:825–32.PubMedGoogle Scholar
  24. Pisciotta V. Drug-induced agranulocytosis. Drugs 1978;15:132–43.PubMedGoogle Scholar
  25. Neftel KA, Wälti M, Spengler H, et al. Neutropenia after penicillins: toxic or immune-mediated? Klin Wochenschr 1981;59:877–88.PubMedGoogle Scholar
  26. Neftel KA, Mutler MR, Hauser SP, et al. [Letter to the Editor.] N Engl J Med 1983;308:901.PubMedGoogle Scholar
  27. Miro JM, Gatell JM, Moreno A, et al. [Letter to the Editor.] N Engl J Med 1983;308:901–2.PubMedGoogle Scholar
  28. Neftel KA, Müller MR, Wälti M, et al. Penicillin-G degradation products inhibit in vitro granulopoiesis. Br J Haematol 1983:54:255–60.PubMedGoogle Scholar
  29. Morley KD, Hughes GRV. Systemic Lupus Erythematosus: causative factors and treatment. Drugs 1982;23:481–8.PubMedGoogle Scholar
  30. Kjeldsberg CR, Hershgold EJ. Spurious pseudothrombocytopenia. JAMA 1974;306:628–30.Google Scholar
  31. Berning H, Stilbo H. Pseudothrombocytopenia and the haematology laboratory. Lancet 1982;2:1469–70.PubMedGoogle Scholar
  32. Parker CW. Allergic reactions in man. Pharmacol Rev 1982;34:85–104.PubMedGoogle Scholar
  33. Bundgaard H. Allergic reactions to drugs mediated by chemically reactive impurities or degradation products. In: Bundgaard H, Juul P, Kofod H, eds. Drug design and adverse reactions. Copenhagen: Munksgaard, 1977:165–83.Google Scholar
  34. Neftel KA, Wälti M, Spengler H, et al. Effect of storage of penicillin-G solutions on sensitisation to penicillin-G after intravenous administration. Lancet 1982;1:986–8.PubMedGoogle Scholar
  35. Anonymous. Farmacotherapie en het bloed. Geneesmiddelenbulletin 1974;8:90–2.Google Scholar
  36. De Gruchy GC. Drug-induced blood disorders. Oxford: Blackwell Scientific Publications, 1975.Google Scholar

Copyright information

© Royal Dutch Association for Advancement of Pharmacy 1984

Authors and Affiliations

  • J. S. Meulenhoff
    • 1
  1. 1.Hervormd DiaconessenhuisHK ArnhemThe Netherlands

Personalised recommendations